Aa
Aa
A
A
A
Close
Avatar universal

Abdominal pain

I have been prescribed Methadone for 5 years. I am on a methadone maitnance program. I take 140 mg daily.I only have very small bowel movements every couple of days for the 5 entire years. I recently have wanted to start tapering off the methadone. Ever since last week when I went down 10mg I have had severe stomach pains. I drink Miralax once a day, take two vegetable pills 2 times a day and use liquid glycerin suppositories. I can use a suppository hold it for ten min and have results if I hold it an hour the results are not as good. I can use these a few times a day as long as I am showing results right. I am scared to go to the hospital because my sister was addicted to heroin and didn't have a bowel movement for 4 or 5 months eventually it forced itself out but was alot of small rockhard pieces compacted together. Two nurses held her down and dug it out of her.Then her rectum hurt for 2 weeks. I had to hold her hand and see all that. I am petrified they will do that to me. I have been eating as much green foods as possible.  Do you have any advice and what if any procedures could help me at this point. I can't get alot of time off  of work to deal with this so it needs to be figured out any feed back will help.   Thanks
9 Responses
Sort by: Helpful Oldest Newest
796253 tn?1344991332
MEDICAL PROFESSIONAL
HI and thanks for using the forum.

Constipation while using methadone is VERY common.  Laxatives can be effective, however are not the best way to handle chronic constipation.  One of the major causes of constipation is dehydration.  So drinking lots of water (if you are thirsty then you are dehydrated) is a good way of preventing constipation.  High fiber foods are another way to combat constipation.  Exercise, can also help.  IF you already do all of these and continue to struggle with constipation you should discuss this with your doctor.  Good luck.

Bridget
Helpful - 0
Avatar universal
I have tried lots of over the counter meds to get everything moving nothing works it looks like I am 6 months pregnant and my stomach is as hard as a rock. I went to the ER I swear doctors never listen to me. They think its one thing and never look further. The nurse gave me an enema. She looked surprised when there were no results. Just water.He did a rectal  exam there was nothing there. Obviously he did the rectal exam first. They took x-rays there is a mass in my stomach. Can't they do something else. They prescribed me Generlac. It still hasn't helped 3 days later. I know someone else she went to the ER 3 times all they did was a enema each time. She takes over the counter colon cleanse she eats 12 pills over 15 minutes lots of water and it works for her.  Can't they do anything else??????????????????????????????????
Helpful - 0
796253 tn?1344991332
MEDICAL PROFESSIONAL
HI,

If they saw a mass on your x-ray and had no results with the enema they should have your follow up with a GI specialist.  Sometimes, they can do a manual disimpaction if the stool is low enough in the colon (this sounds like what they had to do with your sister).  If the stool is not low enough then sometimes surgery is required- if the colon becomes completely blocked sometimes emergency surgery is needed to prevent a ruptured bowel.  
What you have described is a fecal impaction and the only treatment is to get the impacted stool out.  Once the stool is removed, then often times a bowel retraining program is recommended.  The goal of a bowel retraining program is to train your body to have a bowel movement every day and avoid another impaction.  The ER is not the best place to go with this problem.  You really need to, at the least, see your general practitioner or a GI specialist if you can.  Good luck.

Bridget
Helpful - 0
757137 tn?1347196453
And you should get help in reducing your addiction the methadone. It is the methadone that is causing your problem. You will want to withdraw from it very very slowly and under supervision.
Helpful - 0
Avatar universal
Thanks for the feedback. I am very scared. I have  lots of impacted stool in my colon I don't want it to tear me. I already have a hemmroid. That in itself is scary. I have never had one before. So, I am afraid to try real hard. I have  been sitting and relaxing as much as possible on the toilet about 10 minutes at a time and twice a day. Just to re-train myself. I have only gone 2-3 times a week for the past 5 years. I know there is a bunch in my colon. It seems like it is frozen and the only stuff coming out is the newer stool. Is that possible. There is nothing in the rectum. I keep checking. Who knew it is humanly possible to have all those enemas and hold it for days. The nurses at the ER couldn't believe that I held it two hours before letting any out at all. If there is anything to break the old impacted stool in my colon let me know please. I have to call my old gastro doctor first thing in the morning. The nurse already has all my records from the hospital ready for him. I am still scared to have it dug out. If it's too far into my colon can they do a clonic? Thanks   out                                                                                                                                                                                                                                                                                                                                                                                                                                                                                              
Helpful - 0
Avatar universal
Also,  2 days after the enema, x-ray, and Enulose were given nothing was better. It was more painful since all the meds were stimulating my colon. I only had 1 bm in that 4 day period. I went back to the ER. They staff seemed more worried about me this time because they gave me a 1000oz warm soapy enema and mag. citrate at the same time. So, I had fluids going in both ways. They told me to hold it as long as possible. 2 hours later only 300oz had come back out and most of it was urine.Then I had a CT scan. It showed the water around all the stool. That was it no more came out. That happened Friday moring. They told me to go back for a 12 hour re-check. That evening I went back in they started an IV and gave me another x-ray. Kept me 6 hours and let me go. It's now Sunday night I had a bm 4 hrs ago. Thats it.
Helpful - 0
757137 tn?1347196453
It is not a question of retraining yourself. As long as you take methadone you will have this problem. See a GI specialist and see someone specialized in addiction to get you off the methadone.
Helpful - 0
Avatar universal
they are taking me down slowly so I don't have any major withdrawls. Plus I have a job and kids to take care of. This is all very scary. I know I need to get off the methadone. All I can do is work with the doctor. The GI doctor the hospital hooked me up with diagnosed me with Hep C which was not accurate. I saw two other specialists for other opinions and I didn't have it. So I don't know what to think about this guy anyways. He ended up lookin at my records and told me to see my regular doctor or go to the state capital hospital where they see this more often. Now I don't know what to do
Helpful - 0
757137 tn?1347196453
You have to start over with an office visit to a new GI specialist. Bring all your x-rays and tests results with you.
Helpful - 0

You are reading content posted in the Ask a Nurse Forum

Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.